Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Clozapine is associated with low rates of extrapyramidal side effects and is thought to have a minimal risk of tardive dyskinesia. Furthermore, clozapine has been shown to significantly diminish dyskinetic movements in patients with tardive dyskinesia and is considered an effective treatment for it (1). Despite these observations suggesting clozapine’s benefits, there have been several case reports of tardive dyskinesia associated with clozapine. Several reports (2–4) have involved patients who received previous treatment with typical antipsychotics. The following report describes clozapine-related tardive dyskinesia appearing after 10 years of treatment with clozapine in a woman who had had minimal exposure to typical antipsychotics.
Ms. A was a 33-year-old woman with a 16-year history of paranoid schizophrenia characterized by persistent auditory hallucinations, persecutory delusions, and negative symptoms. Initially, she was treated with haloperidol, 5 to 10 mg/day, for approximately 1 year and was then switched to fluphenazine decanoate, 37.5 mg intramuscularly every 2 weeks for 1 year; both treatments led to minimal response. She was subsequently given clozapine for her treatment-resistant schizophrenia. After an initial dose of 400 mg/day, her clozapine dose was gradually increased over a 1-year period to 875 mg/day. She eventually experienced remission of her auditory hallucinations and had significant improvement of her persecutory delusions and negative symptoms.
An assessment with the Abnormal Involuntary Movement Scale (5), performed before Ms. A started taking clozapine, revealed no evidence of dyskinetic movements. After 10½ years of treatment with clozapine, Ms. A was first noted to have mild repetitive involuntary jaw and tongue movements; she was given vitamin E, 800 IU b.i.d. The abnormal movements continued and gradually worsened. Her dose of clozapine was gradually reduced from 875 to 625 mg/day over 12 months. Ms. A’s psychiatric status remained stable, and the abnormal involuntary movements persisted unchanged.
This case suggests that long-term treatment with clozapine may be associated with tardive dyskinesia in an individual with minimal exposure to conventional antipsychotics. Since the patient had approximately 2 years of exposure to typical antipsychotics before starting to take clozapine, their contribution cannot be discounted. Given that the patient had no evidence of involuntary movements before clozapine treatment and that she received clozapine for approximately 10½ years before the onset of tardive dyskinesia, the impact of typical antipsychotics is likely to be minimal at most. It is possible that the patient’s dyskinesia would have occurred spontaneously in the absence of antipsychotic exposure, but this is unlikely. In conclusion, clozapine and the other atypical antipsychotic drugs appear to have greatly reduced the liability for tardive dyskinesia, but it appears that they have not totally eliminated the risk.
Download citation file:
Web of Science® Times Cited: 5